Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 181, NWS Mobile, AL

July 20, 2000Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 20, 2000, 3:54 PM CDT for Clarke County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 3:54 PM CDT (20:54 UTC)
Expired
Jul 20, 2000, 4:30 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:20 PM CDTThunderstorm Wind 55 EJackson, ALWinds from a thunderstorm blew down trees near the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 202055
SVRMOB
ALC025-202130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN ALABAMA
  THIS INCLUDES THE CITIES OF...JACKSON...THOMASVILLE.

* UNTIL 4:30 PM CDT.

* AT 3:54 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JACKSON...OR ABOUT 4 MILES NORTH OF
  JACKSON...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE MOVING...
  EAST OF JACKSON BY 4:05 PM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER T6O THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:10 AM CDT, 12 hours 44 minutes earlier.

Area forecast discussion, Jul 20, 3:10 AM CDT, 12 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 AM CDT THU JUL 20 2000

WEAK SURFACE FRONT ACROSS NRN MS-AL WILL SLOWLY SAG SOUTHWARD AND
STALL ACROSS THE AREA TODAY.  THIS ALONG WITH THE SEA BREEZE SHOULD
PROVIDE THE FOCUS NEEDED FOR SCATTERED AFTN-EVNG TSTMS TODAY-SAT.
ALTHO MODELS SHOW LITTLE UPPER SUPPORT TODAY...OTHER THAN SOME WEAK
DIVERGENCE FROM UPPER RIDGE CENTERED OVER E TX...EXPECT AMPLE
INSTABILITIES...MOISTURE (3000+ CAPES AND NEAR 2.0 INCH PW'S) AND
CONTINUED HOT 100+ DEGREE AFTN TEMPS TO BE PLENTY FOR SCATTERED
DEVELPMENT ALONG OUTFLOWS AND PREVIOUS MENTIONED BNDRYS.  RAIN
CHANCES WILL LIKELY INCREASE INTO THE WEEKEND AS SERIES OF SHORT
WAVES CARVE OUT A CUT OFF LOW OVER THE EXTREME NE WITH THE UPPER
RIDGE RETROGRADING WWD IN RESPONSE.  THIS WILL ALLOW A SERIES OF
WEAK DISTURBANCES EMBEDDED IN THE NW FLOW TO INTERACT WITH A WEAK
FRONTAL BNDRY ACROSS THE AREA SAT-SUN.  THE FRONT IS PROGD TO
FINALLY PUSH OFF THE COAST LATE SUN-EARLY MON TIME FRAME.  AFTN
HIGHS ARE EXPECTED TO COOL SLIGHTLY INTO THE WEEKEND AS THE UPPER
RIDGE SLIPS WWD...BUT BELIEVE FAN HIGHS SAT ARE TOO COOL AND ACTUAL
NUMBERS WILL LIKELY BE SOMEWHERE BETWEEN FAN AND PERSISTENCE.

WILL ISSUE A HEAT ADVISORY FOR THE FL ZONES TODAY AS MORNING LOWS
THERE STALL AROUND THE 80 DEGREE MARK AND AFTN HEAT INDEXES CLIMB
INTO THE 110-115 DEGREE RANGE.

FIRE WEATHER WATCH WARRANTED ALL AL-FL ZONES TODAY AS NEEDED
HUMIDITIES AND WINDS MAY GET CLOSE TO CRITERIA.

PRELIM NUMBERS...
MOB GG 100/077 098/077 097 39323
PNS GG 100/079 099/078 098 39323
DTS GG 098/079 097/079 097 39323
GZH GG 101/073 099/073 098 39323
2R0 GG 101/073 100/073 098 39213
61A GG 101/073 100/073 098 39213

.MOB...
AL...FIRE WEATHER WATCH ALZ039-393<064 THRU 7 PM TODAY.
FL...HEAT ADVISORY TODAY FLZ001>006.
     FIRE WEATHER WATCH FLZ001>006-008 THRU 7 PM TODAY.
MS...NONE.

*

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:48 PM CDTSevere Thunderstorm WarningMOBBaldwin27 min
Jul 20, 2:48 PM CDTSevere Thunderstorm WarningMOBChoctaw27 min
Jul 20, 3:39 PM CDTSevere Thunderstorm WarningMOBMarengo36 min
Jul 20, 4:02 PM CDTSevere Thunderstorm WarningMOBChoctaw28 min
Jul 20, 4:43 PM CDTSevere Thunderstorm WarningMOBCovington32 min
Jul 20, 6:01 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw29 min
Jul 20, 6:48 PM CDTSevere Thunderstorm WarningMOBEscambia27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.